Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 1, NWS Wichita, KS

February 16, 20269 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 16, 2026, 11:56 AM CST for 9 counties in Kansas. It took effect at Feb 17, 2026, 12:00 PM CST. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2026, 11:56 AM CST (17:56 UTC)
In effect from
Feb 17, 2026, 12:00 PM CST
Expired
Feb 17, 2026, 9:00 PM CST
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 4:16 PM CSTNON-TSTM WND GST 58Russell Airport, KSMeasured at the Russell Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2026-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2026-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS83 KICT 161756
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1156 AM CST Mon Feb 16 2026


KSZ032-033-047-048-170900-
/O.UPG.KICT.FW.A.0001.260217T1800Z-260218T0100Z/
/O.NEW.KICT.FW.W.0001.260217T1800Z-260218T0100Z/
Russell-Lincoln-Barton-Ellsworth-
1156 AM CST Mon Feb 16 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 7 PM CST Tuesday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...

* Winds...Southwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any ignitions will have the potential to become 
  wildfires quickly, and spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ049>053-067>071-082-083-091-092-170900-
/O.CON.KICT.FW.A.0001.260217T1800Z-260218T0100Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Kingman-Sedgwick-Harper-Sumner-
1156 AM CST Mon Feb 16 2026

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR AREAS 
ALONG AND WEST OF THE FLINT HILLS...

* Extreme Grassland Fire Danger...

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any ignitions will have the potential to become 
  wildfires quickly, and spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
3 follow-up statements
992 
WWUS83 KICT 170702
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
102 AM CST Tue Feb 17 2026


KSZ052-053-068>071-083-091-092-170815-
/O.CAN.KICT.FW.A.0001.260217T1800Z-260218T0100Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Sedgwick-Harper-
Sumner-
102 AM CST Tue Feb 17 2026

...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR AREAS ALONG AND EAST OF THE KANSAS TURNPIKE...

The National Weather Service in Wichita has cancelled the Fire
Weather Watch.

Abundant mid and high clouds are expected to linger through the
day resulting in lower temperatures and wind speeds and higher
relative humidity. A very high grassland fire danger is still
anticipated.

$$

KSZ049>051-067-082-172215-
/O.UPG.KICT.FW.A.0001.260217T1800Z-260218T0100Z/
/O.EXB.KICT.FW.W.0001.260217T1800Z-260218T0300Z/
Saline-Rice-McPherson-Reno-Kingman-
102 AM CST Tue Feb 17 2026

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PARTS OF CENTRAL
AND SOUTH CENTRAL KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 9 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Extreme Grassland Fire Danger...

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any ignitions will have the potential to become 
  wildfires quickly, and spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-047-048-172215-
/O.EXT.KICT.FW.W.0001.260217T1800Z-260218T0300Z/
Russell-Lincoln-Barton-Ellsworth-
102 AM CST Tue Feb 17 2026

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PARTS OF
CENTRAL KANSAS...

* Extreme Grassland Fire Danger...

* Winds...Southwest 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 19 percent.

* Impacts...Any ignitions will have the potential to become 
  wildfires quickly, and spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
931 
WWUS83 KICT 172009
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
209 PM CST Tue Feb 17 2026

KSZ032-033-047>051-067-082-180300-
/O.CON.KICT.FW.W.0001.000000T0000Z-260218T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-
209 PM CST Tue Feb 17 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR PARTS OF CENTRAL
AND SOUTH CENTRAL KANSAS...

* Extreme Grassland Fire Danger...

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any ignitions will have the potential to become 
  wildfires quickly, and spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
549 
WWUS83 KICT 180243
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
843 PM CST Tue Feb 17 2026

KSZ032-033-047>051-067-082-180345-
/O.EXP.KICT.FW.W.0001.000000T0000Z-260218T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-
843 PM CST Tue Feb 17 2026

...RED FLAG WARNING WILL EXPIRE AT 9 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS...

Wind speeds have decreased and relative humidity values have
started to slowly increase. Therefore, the Red Flag Warning will
be allowed to expire at 9 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 16, 11:53 AM CST, 3 minutes earlier. Its key messages:

  • Mild and dry weather through most of the upcoming week.
  • Very high grassland fire danger expected today through Thursday, with extreme grassland fire danger on Tuesday for areas along and west of the Flint Hills.
Area forecast discussion, Feb 16, 11:53 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1153 AM CST Mon Feb 16 2026

.KEY MESSAGES...

- Mild and dry weather through most of the upcoming week.

- Very high grassland fire danger expected today through
  Thursday, with extreme grassland fire danger on Tuesday for
  areas along and west of the Flint Hills.

&&

.DISCUSSION...
Issued at 107 AM CST Mon Feb 16 2026

A mid/upper ridge was situated over the central CONUS early this
morning while a robust LLJ was located along an axis from the TX
panhandle NNE into south central NE. The core of strong winds will
gradually shift eastward into eastern Kansas as we move into
the afternoon hours. A sprawling sfc trough across the Central
High Plains will keep the strongest pressure gradient in eastern
Kansas today where gusty southwest winds are anticipated. Much
above average temperatures will prevail today as the H85 thermal
ridge expands eastward across the area and forecast highs were
trended upward as a result.

A negatively tilted trough will emerge over the Northern Plains on
Tuesday allowing a Pacific front to race eastward across the Central
Plains. Much drier air is anticipated in the wake of this boundary
with strong west to southwesterly winds developing in it's wake.
This will allow highs to climb into the 70s and 80s and bring
critical fire weather conditions to much of the region. The Fire
Weather Watch was expanded further east on Tuesday.

Shortwave ridging will return to the area on Wed as another
mid/upper trough moves into the Rockies. A tight pressure gradient
will keep breezy southwest winds in the forecast with above average
temperatures prevailing once again. Most locations will see highs in
the 70s.

As we move into Thursday, a mid/upper trough is progged to emerge
from the Rockies and move over Central Plains of Nebraska. This will
allow a frontal boundary to move southward shifting winds to the
northwest and ushering in more seasonable air late in the period.
Better chances for light precipitation are expected to remain north
of the area at this time. A wide range of temperatures are expected
with highs ranging from the 40s in central KS to around 70 in far
southeast KS.

Fri-Sun...A progressive zonal flow is anticipated in the wake of
Thursday's shortwave trough. This is expected to result in mostly
dry and seasonable weather conditions over the upcoming weekend but
we maintain a low pops Fri-Sat given some lingering uncertainty.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1134 AM CST Mon Feb 16 2026

Main aviation concern will be some gusty winds this afternoon
and then again for Tue afternoon.

Weak upper ridging remains in place across the Plains with some
lee troughing over the High Plains of KS/CO. Gusty south winds
will remain through the afternoon at most sites and will
quickly decrease as sunset approaches. South/southwest winds
will once again increase by early Tue afternoon with gusts in
the 30-35 mph range likely for most sites. Scattered high cloud
will persist through most of the afternoon with an increase in
high and mid clouds likely for Tue. Southeast KS(KCNU) may have
a chance to see some cigs below 10,000ft early Tue morning with
high confidence they will remain above IFR levels.

&&

.FIRE WEATHER...
Issued at 107 AM CST Mon Feb 16 2026

Very high grassland fire danger is expected across portions of south
central and southeast KS this afternoon due to gusty southwest winds
and above average temperatures.

For Tuesday, continued gusty winds, above average temperatures, and
low relative humidity will result in extreme grassland fire danger
for areas along and west of the Flint Hills, where a Fire Weather
Watch is in effect. Very high grassland fire danger will
return during the afternoon hours on Wednesday and Thursday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ032-033-047>053-067>071-082-083-091-092.

&&

DISCUSSION...MWM
AVIATION...RBL
FIRE WEATHER...MWM
Hazardous weather outlook, Feb 16, 5:53 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
553 AM CST Mon Feb 16 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
553 AM CST Mon Feb 16 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Breezy southwest winds and above average temperatures will result in
a very high fire danger across south central and southeast Kansas
this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Above average temperatures, gusty winds, and low relative humidity
will lead to extreme fire danger for areas along and west of the
Flint Hills on Tuesday. A Fire Weather Watch remains in effect for
Tuesday afternoon and early evening.

Breezy winds and above average temperatures will result in a very
high fire danger for much of the area again on Wednesday and
Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.